Friday, August 31, 2007
This posting is from Liliana Rivis, a F.P. resident from Augusta, ME. It is intended for her colleagues as a learning experience, but others are welcome to read and comment if they wish.
The patient is a 43 yo CNA with a two year history of a facial eruption. She had tried metrolgel on a number of occasions and doxycycline for seven days at a time without significant improvement. She is a smoker( 1PPD x years).
O/E; She has an erythema on the cheeks, chin, bridge of the nose and up to the forehead. It spares the nasolabial folds and the hair line. On this erythematous rash are many red papules ( involving even the lower eye lid) covered with very dry skin. There are no obvious teleangiectasias.
She was started on doxycycline 50 mg PO QD for 1 month and I will see her in 2 weeks. I did not give her anything topical . I did not know if I can combine PO doxy and topical metrogel, and for how long. In Habif says to start doxy at 100-200 a day and taper off after rash is resolving.
Dave Elpern's Comments:
This is a woman with moderately severe rosacea. There's a good discussion on rosacea on eMedicine.com. Sometimes, one of the triggers is important (sunlight, hot liquids, alcohol, sunlight, etc.) but more often it's a combination of factors. If the patient is computer literate, I refer them to Dermnet.org.nz. A lot of this is moot because these patients usually respond to doxycycline or minocycline. Mostly start with 100 mg b.i.d. and taper after a couple of months. (Small patients of less than 50 kg may get dizzy on this dose of minocycline so start lower and increase over 1 - 2 weeks). Even tetracycline can work well with a starting dose of 500 mg bid or tid. During the summer, one needs to warn the patients against TCN and doxycycline because these can cause a phototoxic eruption, Minocycline only very rarely does this. If no response to a tetracyclihne in 2 - 3 months consider isotretinoin.
The seven days of doxycycline she had was not a long enough trial. Milder cases maay do well with topical metronidazole cream or gel (Metrogel, Metrocream, Noritate cream). Severe cases or those who do not respond to the tetracyclines should be considered for isotretinoin which usually works in doses lower than those employed for cystic acne. The biggest pitfall is not giving the drug enough time to work -- one must tell the patients to give it eight to twelve weeks. This patient needs to be encouraged to stick with the oral medication.
Tuesday, August 28, 2007
HPI: A 47 year old woman was seen on June 11th, 2007 with with one month history of two 8 cm. plaques on her legs, KOH negative. Did not look like panniculitis. Initially thought to be Lyme disease, the lesions did not respond to doxycycline.
Because of progression of lesions and question of hypersensitivity disorder per biopsy the patient was treated with prednisone and the eruption subsided over a few weeks.
On 10 mg of pred a day, around 5 weeks after starting prednisone, the patient experienced a marked flare. This was during a long weekend at the beach. She said the weather was overcast and she wasn't out that much. Initial lesions recurred and there were some new papules and plaques on arms and legs. She has marked facial erythema and erythema of neck and upper chest. Other than pruritus, she feels well. No new meds.
Late August to Sept. 2007. Patient's eruption flared on legs and arms. On September 4, for the first time a definite butterfly rash on malar eminences. She feels well other than pruritus and has no arthralgias or constitutional symptoms. Sept. 5th, butterfly rash gone.
O/E: Erythematous plaques on legs. Facial erythema. Flushing of neck. Scattered papules and plaques legs and to a lesser extent arms. See photographs
Lab: 7/4/07 CBC and chemistries normal. ESR 24
8/28/07 Repeat CBC (normal) ESR 17, ANA + anticentromere 1:360
9/4/07 Repeat CBC, PLT normal, ESR still 17
Mild epidermal spongiosis with focal lymphocytic exocytosis and mild to moderate superficial and deep perivascular and interstitial lymphohistiocytic infiltrate with scattered neutrophils and rare eosinophils , extravasated erythrocytes and papillary dermal edema .
Pathologist's Note : These changes are consistent with an allergic dermal hypersensitivity reaction with mild vasculopathy, and may be seen in erythema chronicum migrans . These are not the changes of erythema nodosum . The differential diagnosis includes , in the appropriate clinical setting , a drug eruption or a pigmented purpuric eruption . P.A.S. stain is negative for fungal organisms. Clinico-pathologic correlation is suggested.
Hyperkeratosis , focal parakeratosis , flattened epidermis , mild papillary dermal edema , ectatic blood vessels, a mild to moderately dense superficial and mid perivascular lymphocytic infiltrate with occasional plasma cells and extravasated erythrocytes .
Pathologist's Note : These changes are non-diagnostic . The differential diagnosis includes , in the appropriate clinical setting , a deep gyrate erythema, a collagen vascular disease , or possibly a drug eruption . The paucity of eosinophils does not favor the lymphocytic variant of urticarial vasculitis. P.A.S. stain is negative for fungal organisms. P.A.S. stain is negative for fungal organisms.
Repeat Biopsy: 9/4/07 Awaited.
Discussion: I think this patient most likely has subacute L.E. Other than her skin she feels well. There is a suggestion of photosensitivity from the facts that the process began in early June and exacerbated after visits to the beach and Labor Day weekend when it was warm and sunny. Her hemogram is normal, renal function and UA normal, no fever or serositis. I've watched this evolve over three months. It's been interesting and I could be wrong. I will start her on hydroxychloroquine and get an eye consult.
Your thoughts are important to me.
Wednesday, August 15, 2007
Here it is for those who may have missed it in Dermanities.
Prayer of the Orphan Patient to the Doctor
Walter B. Shelley
Dermanities May 5, 2007; 5(1)
Prayer of the Orphan Patient to the Doctor
Walter B. Shelley & E. Dorinda Shelley
Listen to me
Don’t be cynical, indifferent, or in a hurry.
Ask me what makes my problem better or worse.
Ask me what I think the cause is.
Ask me to look for clues and teach me what they are.
Think about me
Think of my problem when you read those books, journals, and atlases.
Think of my problem when you attend meetings.
Think of asking your colleagues about me.
Order specific tests to help you decide on my diagnosis and treatment.
Could I have AIDS, cancer, or lupus?
Do I need a biopsy? A challenge with a medication?
Do I need hospital help?
Do I need to see a consultant?
Don’t give up on me
There is always one more treatment you can try. Just imagine I have a different disease and treat me for that.
See me during an attack to get new ideas and new tests.
Ask me lots of questions during every visit.
I won’t give up on you, for I am an orphan
Monday, August 13, 2007
I am a 23-year old woman with Type 1 skin who was gathering the fragrant mokihana berries in Kokee, Kauai’s mountain park. Twenty-four hours later, I developed a rash of red marks on my arms, half of which later developed into vesiculo-bullous eruptions. The bullae were left alone; the large blister on the forearm was accidentally burst; the remaining smaller eruptions eventually collapsed over a week’s period.
Pelea anisata, (common name: mokihana) is native only to Kauai, Hawaii, growing at elevations of 1,200 to 4,000 feet. The berries are used in lei-making. It is a multi-trunked tree that grows somewhat vine-like. The oils from its leaves and berries have an anise-like aroma and contain furocoumarin which is the cause of the phytophotodermatitis.
Mokihana is found in the mountain areas of Kauai
The berries are prised for their anise-like fragrance.
My Mokihana Dermatitis at day 5
One month later
Elpern DJ, Mitchell JC. Phytophotodermatitis from mokihana fruits (Pelea anisata H. Mann, fam. Rutaceae) in Hawaiian lei. Contact Dermatitis. 1984 Apr;10(4):224-6.
Abstract: Bullous dermatitis, which resolved leaving hyperpigmentation and which was clinically consistent with phytophotodermatitis , affected the skin of the neck of 2 individuals who wore Hawaiian leis (as neck garlands ) made of the fruits of Pelea anisata . In a Daniels culture plate system portions of the fruits showed phototoxicity.